Texas, 2012

High Wind in Texas, December 16, 2012

December 16, 2012 · NWS MAF · 4 events in 1 county or zone

The passage of another upper trough just north of the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of another upper trough just north of the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 9:59 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Dec 15, 9:59 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CST SAT DEC 15 2012

.DISCUSSION...

SEE 06Z TAF DISCUSSION BELOW.

&&

.AVIATION...

VFR CONDITIONS THROUGH THE NEXT 24 HRS. WINDS WILL BE ON THE
INCREASE BY LATE MORNING WITH GUSTS OVER 25 MPH AS A STORM SYSTEM
PASSES TO OUR NORTH.

&&

.PREV DISCUSSION... /ISSUED 621 PM CST SAT DEC 15 2012/

UPDATE...
UPDATED FOR HIGH WIND WARNING/WATCH.

DISCUSSION...
WIND SPEEDS HAVE DECREASED THIS EVENING ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS... THEREFORE THE HIGH WIND WARNING WAS ALLOWED TO
EXPIRE.  A HIGH WIND WATCH REMAINS IN EFFECT SUNDAY FOR THE GUADALUPE
MOUNTAINS.

PREV DISCUSSION... /ISSUED 257 PM CST SAT DEC 15 2012/

DISCUSSION...
WESTERLY WINDS IN PLACE TODAY BEHIND THE PACIFIC FRONT THAT PUSHED
EAST THROUGH SOUTHEAST NEW MEXICO AND WEST TEXAS YESTERDAY.
CONDITIONS WERE EXPECTED TO BE RELATIVELY BREEZY BY MID AFTERNOON
TODAY HOWEVER THEY HAVE HAD A BIT OF A SLOW START DUE TO PERSISTENT
CLOUD COVER. REGARDLESS OF THE SLOW START...THEY HAVE GRADUALLY BEEN
INCREASING OVER THE LAST SEVERAL HOURS. SUSTAINED SPEEDS GENERALLY
BETWEEN 35 AND 50 MPH CAN BE FOUND ACROSS THE GUADALUPE MOUNTAINS
AND AT TIMES IN THE DAVIS MOUNTAINS. GUSTS NEAR OR OVER 60 MPH
ARE OCCURRING AT HIGHER ELEVATIONS. A HIGH WIND WARNING REMAINS IN
EFFECT FOR THE MOUNTAIN REGIONS THROUGH TODAY. EXPECT WINDS TO
BEGIN TO DECREASE SHORTLY AFTER SUNSET TONIGHT...SPEEDS ACROSS THE
MOUNTAINS WILL DROP BELOW WIND WARNING CRITERIA. WILL GO AHEAD AND
LET THE WARNING EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING. EXPECT
OVERNIGHT LOWS VERY SIMILAR TO LAST NIGHT WITH READINGS GENERALLY
IN THE MID 30S TO UPPER 40S.

SURFACE WINDS WILL BE RELATIVELY ELEVATED ONCE AGAIN SUNDAY WITH THE
APPROACH OF ANOTHER S/W TROUGH. THE MAIN AREA OF CONCERN WILL BE THE
HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS. WINDS SHOULD PEAK NEAR
SOMETIME MID AFTERNOON BEFORE THE UPPER LEVEL FLOW VEERS TO THE
NORTHWEST AS THE TROUGH AXIS MOVES EAST OF THE REGION. HAVE DECIDED
TO GO AHEAD AND ISSUE A HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS
BEGINNING MID MORNING SUNDAY THROUGH THE EVENING HOURS. SUSTAINED
WINDS OF 40 TO 50 MPH WITH GUSTS UP TO 65 OR 70 MPH WILL BE
POSSIBLE. ELSEWHERE...CONDITIONS MAY BE GUSTY BUT SPEEDS SHOULD
REMAIN BELOW ADVISORY CRITERIA. DESPITE THE STRONG WINDS TODAY AND
SUNDAY...FIRE WEATHER CONCERNS WILL REMAIN RELATIVELY LOW THROUGH
THE REST OF THE WEEKEND DUE TO HIGHER HUMIDITIES.

WEAK UPPER LEVEL RIDGING WILL DEVELOP OVER THE REGION MONDAY AND
SOUTHERLY WINDS WILL RETURN BRIEFLY ON TUESDAY. AS A
RESULT...TEMPERATURES WILL WARM QUITE A BIT THE FIRST HALF OF THE
UPCOMING WORK WEEK. EXPECT ABOVE NORMAL TEMPERATURES BY TUESDAY.  A
LARGE UPPER TROUGH IS PROGGED TO SWING THROUGH THE ROCKIES AND INTO
THE PLAINS ON WEDNESDAY SENDING A COLD FRONT THROUGH THE REGION
THROUGH THE AFTERNOON AND EVENING HOURS. THE FRONT LOOKS TO ENTER
THE NORTHWEST ZONES BY MID AFTERNOON THEN EXIT TO THE SOUTHEAST THAT
EVENING. ASSUMING THIS TIMING STAYS THE SAME...HIGH TEMPERATURES
ACROSS THE SOUTHEAST HALF OF THE CWA WILL WARM TO ABOVE NORMAL
READINGS. AREAS ACROSS THE NORTHWEST WILL LIKELY HIT THEIR HIGHS BY
EARLY AFTERNOON THEN COOL AFTER THE FRONT SWEEPS THROUGH. IN
ADDITION TO STRONG NORTHERLY WINDS...MUCH COLDER TEMPERATURES WILL
ACCOMPANY THIS BOUNDARY. HIGH TEMPERATURES ON THURSDAY WILL BE ABOUT
15 TO 20 DEGREES COLDER THAN WEDNESDAY. A SLOW WARMING TREND WILL
THEN OCCUR HEADING INTO THE WEEKEND WITH NEAR ZONAL FLOW ALOFT AND
SOUTHERLY WINDS RETURNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 8 AM MST SUNDAY THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM 8 AM MST SUNDAY THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

29
Hazardous weather outlook, Dec 15, 6:40 PM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CST SAT DEC 15 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
740 PM CST SAT DEC 15 2012 /640 PM MST SAT DEC 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS MAY DEVELOP IN THE GUADALUPE MOUNTAINS SUNDAY.  A HIGH
WIND WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 16, 2:51 AM MST to 9:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Guadalupe Pass had strong westerly winds due to an upper trough passing by just north of the area.

High Wind, Guadalupe Mountains of Culberson County

When
December 16, 3:00 AM MST to 5:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The passage of an upper trough just north of the region imparted high winds to the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
December 16, 3:00 AM MST to 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS

Higher elevations of the Guadalupe Mountains had several hours of high winds due to a passing upper level trough.

High Wind, Guadalupe Mountains of Culberson County

When
December 16, 3:15 AM MST to 10:56 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Strong west winds of 40-50 mph sustained lasted much of the day in Guadalupe Pass with gusts as high as 68 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420007, 420004, 420005, 420011.